Welcome to EpilepsyU.com a social network dedicated to the epilepsy community

Share This Post

Epilepsy / Media / Medicine / Neurology / News / Seizures / Treatment

Drug warning: Epilepsy drug Potiga linked to skin and eye abnormalities (Video)

5179cd9ff238018ff8b3bbbcedb07e36

On April 26, 2013, the U.S. Food and Drug Administration (FDA) issued a safety alert regarding the anti-seizure medication Potiga (ezogabine). Potiga is used to treat partial-onset seizures in adults with epilepsy.

Epilepsy is a brain disorder that causes recurring seizures. Approximately 60,000people in Connecticut have epilepsy. One out of every ten people will experience a seizure at some point in their lives.

The FDA reports that Potiga may cause blue skin discoloration and eye abnormalities (such as changes in the color of the retina). Pigment changes in the retina can cause serious eye disease with loss of vision. It is not yet known if these changes are reversible. The skin discoloration is blue, predominantly on the lips or in the nail beds of the fingers or toes. Eye discoloration can occur in thesclera and conjunctiva of the eye as well as on the white of the eye and inside eyelids.

 

 

Potiga (ezogabine) can cause blue skin discoloration, including in the nail beds of the fingers.
It is recommended that anyone taking Potiga have a baseline eye exam and periodic eye exams. Anyone taking Potiga, who develops changes in vision or discoloration of skin, should contact their doctor immediately. Also, report any side effects to the FDA MedWatch program (online or by calling 1-800-332-1088). It is important that patients should not stop taking Potiga without talking to their doctor. Stopping treatment suddenly can cause serious and life-threatening medical problems, such as withdrawal seizures.

The FDA is working with the manufacturer to better understand these events and will update the public when more information is available.

MORE –

Original Article (Examiner)
Epilepsy Slideshow (Examiner)

Share This Post

5 Comments

  1. My sons epileptologist wanted to add this potiga along to his keppra, vimpat, and depakote. Enough already …….

  2. WOW, Catherine. wow.

  3. Wow! Thanks for posting. My son’s Neuro had been contemplating changing one of his meds to ezogabine but decided not to because there wasn’t enough research on long term effects. So glad he was cautious.

  4. :/ side effects worse than treating the condition. Meds scare me !

  5. Could anyone tell me how to search for current clinical studies or other research studies related to epilepsy?

Comments are now closed for this post.